Victoza?

Posted by cehunt57 @cehunt57, Fri, Mar 8 10:51pm

I’ve been diabetic a looong time: Type 1 at age 18 in 1975 followed by developing various complications; one of which was autonomic neuropathy/gastroparesis. (Had two serious attacks of this requiring hospitalization 2002 or 2003 & 2012.) In 2005 I had a pancreas transplant and though I didn’t become insulin independent I did reverse, stabilize and improve some of the complications I had and decreased the insulin requirement to a tiny amount of what it had been pretransplant. Since that time the retinopathy reversed, peripheral neuropathy reversed and I slowed down the progress of CKD. I also had my first normal Hemoglobin A1C (5.3) since being diagnosed in 1975. In 2016 things began to change. I guess the honeymoon was over. Blood sugars & A1C plus insulin dose were going up and CKD labs were worsening. I qualified for kidney transplant evaluation and ended up being approved/accepted and listing at Mayo in Rochester. This has been reviewed yearly since then. My GFR has incredibly bounced between 14 – 42 over the past 3 years and is currently 21. Last September it was 29 and my waiting list status was changed to “inactive”. I’m sorry this is all background to what I’m concerned about now, but it might be relevant. When I was reviewed in September at Mayo the endocrinologist I saw emphatically said that I was Type 2 Diabetic. This was a bit of a shock but the endocrinologists I saw in the previous two years alluded to the same thing. We discussed various treatment options and one option was to start a non insulin injectable that I think he called a GLP 1 agonist. He prescribed a med called Ozempic. Then began months of battle with insurance: it was not covered, their suggested alternatives were not safe for my level of CKD, submitted preapproval/prior authorizations that were denied, appeals that insurance claimed they did not receive ….. All the while I was getting worse. I saw my local endocrinologist in January. She reviewed the Mayo docs notes and prescribed Victoza. She gave me a sample and a REALLY conservative dosing schedule. I started with .3mg (half the minimum dose) to be gradually increased as tolerated every 1-2 weeks. I came home and thought I was off to a great start until I read all the literature enclosed with the Victoza. “Causes a delay in gastric emptying”, aka gastroparesis”! This scares me! I already have a history of gastroparesis. The side effects of Victoza are the same as the symptoms of gastroparesis. It is very unpleasant! I called my doctor’s office to inquire about this. I was able to send a question to my Dr. via a nurse. She confirmed that yes the side effects and gastroparesis symptoms are the same. I already knew that. I think what I really wanted to know was is this the best of med choices for me? I really like and trust my Dr. and would like to have a heart to heart talk with her but she is booked out until August. I’ve been on Victoza since Feb 1st taking the dose increase very slowly. I’m at .9mg now. I’ve experienced a loss of appetite and bouts of queasiness every day. I dread the possibility of anything worse. The good news is that I’ve lost 9# and my blood sugars are increasingly staying in range. I have a follow up appointment with a CDE at the end of March. I’ve seen her before and she doesn’t have experience with gastroparesis. I also have my name on a list for a call if there are any cancellations/openings with my own Dr. Can anyone out there weigh in on this?

Hi @cehunt57 it must be frustrating not being able to see your doctor while you are trying to figure out what to do about this medication.

I wanted to share this link on the side effects of Victoza so that others would be able to reference it: https://www.victoza.com/consider-using-victoza-/side-effects.html

While we wait for other members to join this discussion, has the queasiness affected what you can eat? I know you are experiencing a loss of appetite, but I am curious if this medication is affecting what kinds of foods you can eat as well.

REPLY
@ethanmcconkey

Hi @cehunt57 it must be frustrating not being able to see your doctor while you are trying to figure out what to do about this medication.

I wanted to share this link on the side effects of Victoza so that others would be able to reference it: https://www.victoza.com/consider-using-victoza-/side-effects.html

While we wait for other members to join this discussion, has the queasiness affected what you can eat? I know you are experiencing a loss of appetite, but I am curious if this medication is affecting what kinds of foods you can eat as well.

Jump to this post

@ethanmcconkey thank you for your reply and the link to Victoza side effects. It was much the same as what I’ve read and researched already except it also had a good explanation about GLP-1 that I’ve been wondering about. In regards to my queasiness, it hasn’t affect what I eat at all. I’m just not very hungry ever and sometimes the thought of eating makes me feel like I might vomit. When I eat, the amount is way less than what I used to eat. It takes me a long time to get started, a long time to eat and often I will just suddenly feel full and feel like if I put 1 more bite in my mouth I might vomit. My husband is ending up finishing my meals &/or I end up having a lot of leftovers! Thus far I haven’t had more severe side effects like: vomiting, diarrhea, constipation, stomach pain etc but I feel like I’m right on the verge of it. I just remembered from the last flare up I had of gastroparesis (2012) is that normally good nutritious foods that help control blood sugar such as high fiber, whole grains, legumes, fresh veggies & fruits are not tolerated well with gastroparesis. At the very least I see that this is going to be a challenging balance act.

REPLY
Please login or register to post a reply.